Hail, Montgomery
- When
- June 25, 8:10 PM CST
- Where
- Montgomery County, 0.86 mi SE of Grant
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.140, -94.990
The public reported 1.25 inch hail in Grant.
Severe storms moved through southwest Iowa during the evening on June 25th, 2019.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe storms moved through southwest Iowa during the evening on June 25th, 2019.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 25, 5:45 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 645 PM CDT Tue Jun 25 2019 .SHORT TERM...(Through Wednesday) Issued at 252 PM CDT Tue Jun 25 2019 The short term forecast garners the bulk of attention within this forecast period given a pretty healthy potential for severe thunderstorms this afternoon and probably extending into the evening and overnight hours. With this will come potential for areas of heavy rain as well. Overview: Regarding the short term severe threat, a nearly stationary surface front extended from just south of Hastings to near Lincoln and then over to Plattsmouth and just south of Red Oak. While a special 20Z KOAX sounding indicated very dry and deep boundary layer, there is evidence that moisture advection has been somewhat aggressive within the boundary layer into northern KS and southern NE in recent hours where surface dewpoint observations had initially mixed drier but have since rebounded with that moisture advection. The front should remain nearly stationary at least through early evening aside from fluctuations as round of convection pass. South of the boundary conditions are quite unstable with MLCAPE in the 2000-3000 J/kg range and a lingering capping inversion. North of the front, the MLCAPE is not as impressive but steep mid level lapse rates are lending to substantial MUCAPE which is likely to further increase into the evening as moisture advection continues into the region. Deep layer effective wind shear ranges from around 30 kts near the KS border to 40 kts along I-80 with westerly 30-35 kts winds at 500 hPa. The low level shear is expected to increase through this evening as the LLJ intensifies. Convective Evolution and Threats: Ongoing convection at 3 PM is largely elevated, displaced north of the surface front and in an airmass capped to surface based development. Visual cloud bases are very high and the KOAX sounding indicates updrafts are likely initiating around 10K feet...probably a bit lower farther south where small hail has been reported in Seward county. Expect this initial wave of convection to probably remain unimpressive...with a small potential for one or two cells to mature to severe limits through 430 PM. By 5 PM, it appears likely that surface based convection will develop in south central Nebraska and quickly become severe as it moves east. Additional storms may also develop along the front over the area, also with a good potential to become severe. Initially it appears that the primary hazards would be rather large hail, especially within any storms that can find the sweet spot between instability to the south and shear to the north to develop mid-level mesocyclones. It then appears that storms will be likely to evolve into bowing segments with some potential for very strong wind and perhaps localized wind-driven hail elements. LCL's should remain rather high so while a tornado is not entirely out of the question, particularly immediately along the stationary front where vorticity is maximized, the overall tornado potential looks quite low. As the evening progresses into overnight, it appears likely the the LLJ will increase and gradually lift north with moisture advection and convergence along its nose underneath the persistent plume of very steep mid level lapse rates. This will probably support continued thunderstorm development including intermittent severe hail potential. The LFC may also remain low enough to support forward propagating bowing segments and damaging wind closer to the surface front. It's a complex scenario and not the most confident convective evolution, but one that at least warrants severe storm potential this afternoon all the way through tonight. Hydrology: The nearly stationary front, high CAPE, and increasing moisture scenario is at least somewhat favorable for areas of very heavy rain. Soil conditions are on the saturated side and flash flood guidance is fairly low (generally around 2" in 3 hours). Those rates are quite possible tonight, but largely confined to areas where storms train over the same locations in fairly short order. Bottom line, do see some flash flood potential, but probably on a localized basis and with limited confidence in locations with the greatest FF potential at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 252 PM CDT Tue Jun 25 2019 The long term period becomes dominated by an intensifying mid- CONUS ridge, maximizing overhead by late in the weekend. Near- surface moisture will be trapped under the ridge while temperatures warm into at least the mid 90s. This will probably result in at least a couple days of 100+ degree heat indices especially over the weekend. As is typical of this year, thunderstorm complexes are likely to rotate around the northern periphery of the ridge, and while most of this activity currently appears to hold north of the forecast area, there is some potential for a few of these diurnally driven storm systems to influence the local area as well...especially northern counties. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 641 PM CDT Tue Jun 25 2019 Thunderstorms in south central Nebraska are expected to expand eastward across southeast Nebraska, and could affect KLNK TAF site through about 04Z. There is a small chance storms could drift toward KOMA by 04Z as well, but will likely remain south. Another area of storms is forecast to move through northern Nebraska overnight and turn southeast across eastern Nebraska after 06Z. These storms will likely affect KOFK and KOMA between 09Z and 14Z. Outside of thunderstorms, VFR conditions are expected through the TAF period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Barjenbruch LONG TERM...Barjenbruch AVIATION...Dergan
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 426 PM CDT Tue Jun 25 2019 IAZ043-NEZ011-012-015>018-030>034-042-043-261130- Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax- 426 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Wednesday There is a marginal risk for severe storms after 10 PM as a warm front lifts north into northeast Nebraska and western Iowa. The strongest storms may produce large hail and perhaps some localized damaging wind gusts. Flooding continues along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Flooding will continue along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. Episodic thunderstorms are possible Wednesday into Thursday night. A few of these storms may be strong to severe, capable of producing strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078- 088>093-261130- Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Dodge- Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass- Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 426 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms are likely to develop and move across the area between 4 PM to 10 PM today. The strongest storms will be capable of producing large hail up to 2.5 inches in diameter and damaging wind gusts up to 75 mph. There is a very small potential for one or two tornadoes to develop. Pockets of heavy rain and localized flash flooding will be possible where storms can repeatedly move over the same areas. Flooding continues along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Episodic thunderstorms are possible Wednesday into Thursday night. A few of these storms may be strong to severe, capable of producing strong winds and hail. Flooding will continue along the Missouri River from Plattsmouth downstream past Rulo, and along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed especially between 4 PM and 10 PM today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 W PERU 40.48N 95.77W
06/25/2019 M1.50 INCH NEMAHA NE EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 W PERU 40.48N 95.78W
06/25/2019 E1.75 INCH NEMAHA NE PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
650 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PERU 40.48N 95.73W
06/25/2019 M1.75 INCH NEMAHA NE EMERGENCY MNGR
&&The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
1 hail. Local standard time, as filed.
The public reported 1.25 inch hail in Grant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835541.